liu.seSearch for publications in DiVA
Change search
ReferencesLink to record
Permanent link

Direct link
Associations between venous thromboembolism and antipsychotics: A study of the WHO database of adverse drug reactions
Linköping University, Faculty of Health Sciences. Linköping University, Department of Medicine and Health Sciences, Clinical Pharmacology . Östergötlands Läns Landsting, Centre for Laboratory Medicine, Department of Clinical Pharmacology.
Trondheim Norge.
2008 (English)In: Drug Safety, ISSN 0114-5916, Vol. 31, no 8, 685-694 p.Article in journal (Refereed) Published
Abstract [en]

Background: Concern has been raised about the occurrence of venous thromboembolism (VTE) during treatment with antipsychotics. However, to date, clozapine is the only antipsychotic agent for which recurring evidence supports an association with VTE. Therefore, the aim of this study was to investigate the association between antipsychotic drugs, including clozapine and VTE. Study design and methods: Data mining of the WHO database of adverse drug reactions (ADRs) using Bayesian statistics is in routine use for early alerting to possible ADRs. An information component measure was used to investigate the association between antipsychotic drugs and VTE reactions in the database. Results: A total of 754 suspected cases of VTE related to treatment with antipsychotics had been reported. After excluding cases related to clozapine, 379 cases remained. A robust association was found for the second-generation antipsychotics group but not for the high-potency, first-generation antipsychotics group or the low-potency first-generation antipsychotics group. The individual compounds with statistically significant associations were olanzapine, sertindole and zuclopenthixol. A time-dependent analysis showed that the associations were positive for these drugs in 2002, 2001 and 2003, respectively. Case analyses were undertaken after excluding ten suspected duplicate reports. Of the remaining 369 cases, 91 cases were associated with olanzapine, 9 with zuclopenthixol and 6 with sertindole. Conclusions: VTE was more often reported with the antipsychotic drugs olanzapine, sertindole and zuclopenthixol than with other drugs in the WHO database. Further studies are warranted to explain this disproportional reporting. Since the associations found were based on incomplete clinical data, the results should be considered as preliminary and interpreted cautiously. © 2008 Adis Data Information BV. All rights reserved.

Place, publisher, year, edition, pages
2008. Vol. 31, no 8, 685-694 p.
National Category
Medical and Health Sciences
URN: urn:nbn:se:liu:diva-44542DOI: 10.2165/00002018-200831080-00005Local ID: 76981OAI: diva2:265404
Available from: 2009-10-10 Created: 2009-10-10 Last updated: 2011-01-10

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Hägg, Staffan
By organisation
Faculty of Health SciencesClinical Pharmacology Department of Clinical Pharmacology
In the same journal
Drug Safety
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 32 hits
ReferencesLink to record
Permanent link

Direct link